Texas, 2024Damaging Winds in Texas, August 14, 2024
August 14, 2024 · NWS LUB · 2 events in 2 counties and zones
Very hot temperatures combined with a weak mid-level short wave trough creating isolated thunderstorms late in the afternoon into the evening of the 14th. A very deeply mixed boundary layer led to a dry sub-cloud layer and high based thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very hot temperatures combined with a weak mid-level short wave trough creating isolated thunderstorms late in the afternoon into the evening of the 14th. A very deeply mixed boundary layer led to a dry sub-cloud layer and high based thunderstorms. A couple of these thunderstorms produced severe wind gusts near Plains (Yoakum County) and Olton (Lamb County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 14, 5:04 PM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 14, 5:04 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
604 PM CDT Wed Aug 14 2024
...New AVIATION...
.SHORT TERM...
(This evening through Thursday)
Issued at 154 PM CDT Wed Aug 14 2024
The current forecast is still on track for the rest of this
afternoon. A cumulus field has developed in vicinity of the surface
pressure trough where better low level convergence was located.
Increased moisture and a short wave trough was seen approaching the
area per water vapor imagery this afternoon. Isolated to scattered
convective initiation is expected to be around 4-5pm with activity
drifting eastward through the late afternoon into the early evening.
Very high cloud bases will allow convection to produce strong wind
gusts and locally heavy rainfall.
It is looking increasingly likely for scattered storms to develop on
Thursday afternoon across the FA. A very weak trough axis around 700-
500mb was noted in model guidance approaching the area on Thursday
afternoon. Little to no hints of this trough were present in the
upper levels of the atmosphere as indicated by increasing heights
around 250mb. This trough axis will cut across the region from
southwest to northeast above an increasing low level convergent
field. A cold front will be approaching from the north during the
daytime stalling out somewhere around the central to southern Texas
Panhandle. A surface pressure trough will extend southward near the
Texas/New Mexico state line with a weak signal for a pre-frontal
surface trough cutting across the South Plains and Rolling Plains.
Very strong heating will occur across the area with temperatures
near or above 100 degrees everywhere off the caprock and on many
locations on the caprock. The atmosphere will be characterized by a
typical pulse, summer type convective activity. Boundary layer
mixing will reach up to around 650mb or so leading to inverted-V
soundings and a dry sub-cloud layer. Deep layer mixed instability
values will be on the order of 1000-1500 J/kg under an uncapped
atmosphere. High cloud bases are expected and with weak flow, will
promote pulse type convection with strong winds and locally heavy
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 154 PM CDT Wed Aug 14 2024
Hot dry weather is expected Friday though next week. The very
warm upper high will remain centered over Colorado, New Mexico and
northwest Texas. As such, there will be virtually no chance of
rain. The highest afternoon temperatures are expected over the
southeast Panhandle and the Rolling Plains where afternoon highs in
excess of 105 degrees will be likely starting this Friday.
&&
.AVIATION...
(00Z TAFS)
Issued at 602 PM CDT Wed Aug 14 2024
Convection will be at least in the vicinity of LBB and PVW before
03Z. It is possible that -TSRA could affect either terminal, but
confidence is too low to mention in the TAFs at this time. The
biggest hazards will be brief wind gusts to 45 knots and MVFR
conditions. Otherwise VFR conditions will prevail outside of
convection.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...01
LONG TERM....04
AVIATION...51
Hazardous weather outlook, Aug 14, 1:15 AM CST, 17 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
215 AM CDT Wed Aug 14 2024
TXZ021>044-150715-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
215 AM CDT Wed Aug 14 2024
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms are forecast to develop this
afternoon and evening, mainly on the Caprock. Locally heavy rain and
strong wind gusts around 50 mph will be possible with some of these
storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated thunderstorms will be possible across portions of the South
and Rolling Plains on Thursday afternoon and evening. The severe
weather threat is low.
High temperatures in excess of 105 degrees are forecast for most of
the Rolling Plains for this upcoming weekend, and may reach 110
degrees by early next week across the Rolling Plains.
Thunderstorm Wind, Yoakum
- When
- August 14, 6:37 PM CST
- Where
- Yoakum County, 3 mi N of Plains
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.223, -102.830
A Texas Tech University West Texas mesonet site near Plains measured a wind gust of 61 mph.
Thunderstorm Wind, Lamb
- When
- August 14, 10:00 PM CST
- Where
- Lamb County, 6 mi S of Olton
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.093, -102.130
A Texas Tech University West Texas mesonet site near Olton measured a wind gust of 59 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 14, 20241 injured · $253,000 · 66 events
- Hail and Damaging Winds in Arkansas, August 14 to 18, 2024$105,000 · 2 in hail · 59 events
- Damaging Winds and Lightning Strike in Mississippi, August 14 to 17, 2024$211,000 · 62 kt wind · 12 events
- Damaging Winds and Lightning Strike in Kansas, August 14 to 15, 20241 injured · 74 kt wind · 33 events
- Tornadoes and Hail in Kansas, August 14, 20241.25 in hail · 25 events
- Flash Flood in North Dakota, August 14, 2024$25,000 · 1 event
- Damaging Winds in New York, August 14, 2024$24,000 · 70 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, August 14, 20248 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 14, 202450 kt wind · 8 events
- Hail and Damaging Winds in New York, August 14, 2024$1,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Maine, August 14, 20241 in hail · 6 events
- Damaging Winds in Kansas, August 14, 202470 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193082, 1193083.